Alert archive / Tennessee / Flash Flood Warnings in 2006

Flash Flood Warning 20, NWS Memphis, TN

May 30, 2006Gibson County, Tennessee

NWS Memphis, TN issued this flash flood warning at May 30, 2006, 5:23 PM CDT for Gibson County, Tennessee. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 30, 2006, 5:23 PM CDT (22:23 UTC)
Expired
May 30, 2006, 7:30 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Gibson County, TN

The radar

The Memphis radar (KNQA), 116 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 5:43 PM CDTFLASH FLOODHumboldt, TNSEVERAL STREETS FLOODED WITH CARS STALLED AND FLOODED OUT
May 30, 5:47 PM CDTFLASH FLOODDyer, TNWATER COVERING SEVERAL ROADS IN SPOTS ACROSS THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2006-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2006-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
748 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 302222
FFWMEG
TNC053-310030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CDT TUE MAY 30 2006

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GIBSON COUNTY IN NORTHWEST TENNESSEE

* UNTIL 730 PM CDT

* AT 519 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS DOPPLER
  RADAR ESTIMATES THAT 2 TO 4 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TRENTON...
  RUTHERFORD...MILAN...HUMBOLDT...DYER AND BRADFORD.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. TURN AROUND, DONT DROWN

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3619 8889 3606 8869 3580 8870 3581 8891
      3587 8903 3618 8910

$$
3 follow-up statements
000 
WGUS74 KMEG 302250
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
548 PM CDT TUE MAY 30 2006

TNC053-310030-
GIBSON TN-
548 PM CDT TUE MAY 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
GIBSON COUNTY...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST 2 HOURS 2 TO 4 INCHES
OF RAINFALL HAS FALLEN ACROSS THE WARNED AREA.

LOCAL LAW ENFORCEMENT REPORTED STREET FLOODING IN HUMBOLDT WITH CARS 
STALLED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUTHERFORD...
DYER...BRADFORD AND TRENTON.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. TURN AROUND, DONT DROWN.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3619 8889 3606 8869 3580 8870 3581 8891
      3587 8903 3618 8910

$$
000 
WGUS74 KMEG 302345
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
641 PM CDT TUE MAY 30 2006

TNC053-310030-
GIBSON TN-
641 PM CDT TUE MAY 30 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
GIBSON COUNTY...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT RAIN WAS DIMINISHING ACROSS GIBSON COUNTY. HOWEVER...RUNOFF 
FROM EARLIER HEAVY RAIN WILL CONTINUE TO POSE THE THREAT OF FLASH 
FLOODING.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RUTHERFORD...
DYER...BRADFORD...TRENTON...AND HUMBOLDT.

.DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. TURN AROUND, DONT DROWN.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3619 8889 3606 8869 3580 8870 3581 8891
      3587 8903 3618 8910

$$
000 
WGUS74 KMEG 310013
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
713 PM CDT TUE MAY 30 2006

TNC053-310023-
GIBSON TN-
713 PM CDT TUE MAY 30 2006

...THE FLASH FLOOD WARNING FOR GIBSON COUNTY IS CANCELLED...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.

MOTORISTS ARE ADVISED TO CONTINUE TO BE AWARE OF RUNOFF FROM EARLIER 
HEAVY RAIN.

LAT...LON 3619 8889 3606 8869 3580 8870 3581 8891
      3587 8903 3618 8910

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:24 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 30, 2:24 PM CDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CDT TUE MAY 30 2006

.DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPED OVER WESTERN KENTUCKY AND
MIDDLE TENNESSEE LATE THIS MORNING AND INTO THE AFTERNOON. A
SHORTWAVE MOVING NORTHWARD...INSTABILITY AND 85O MB CONVERGENCE
HELPED TRIGGER THESE STORMS...ESPECIALLY OVER WESTERN KENTUCKY.
SOME ISOLATED STORMS HAVE DEVELOPED OVER NORTHERN MISSISSIPPI AND
WEST OF THE TENNESSEE RIVER IN WEST TENNESSEE. MORE DEVELOPMENT
ACROSS THE WHOLE MIDSOUTH WILL BE POSSIBLE THROUGH EARLY EVENING.

NOT MUCH CHANGE SINCE YESTERDAY AS THE MOISTURE AXIS STRETCHING
FROM THE TEXAS GULF COAST INTO THE GREAT LAKES SHIFTS VERY LITTLE
THROUGH THURSDAY. SO WILL NOT RULE OUT WEAK WAVES UNDER THE RIDGE
SPARKING ISOLATED TO SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS. IF ANYTHING...THE MOISTURE AXIS SHIFTS A LITTLE
FARTHER WEST AHEAD OF THE NEXT SHORTWAVE PROGGED TO MOVE ACROSS
THE MIDSOUTH THURSDAY AFTERNOON. THE BEST CHANCES FOR RAIN WILL
OCCUR WITH THIS SHORTWAVE AND ASSOCIATED COLD FRONT. GFS 12Z MODEL
CONSISTENCY STILL PUSHES THE COLD FRONT INTO CENTRAL MS BY FRIDAY
AFTERNOON WHICH SHOULD CAUSE RAIN TO END BY FRIDAY AFTERNOON
ACROSS NORTHERN MS.

BY SATURDAY...THE MIDSOUTH WILL BE UNDER DRY NORTHERLY FLOW. DRY
WEATHER WILL CONTINUE THROUGH SUNDAY. PERHAPS BY MONDAY A WEAK
SHORTWAVE MAY BRING ONLY SLIGHT CHANCES OF RAIN TO NORTHEASTERN
PARTS OF THE FORECAST AREA...OTHERWISE EARLY NEXT WEEK LOOKS DRY.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

AC
Hazardous weather outlook, May 30, 3:45 PM CDT, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT TUE MAY 30 2006

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-312245-
ALCORN-BENTON(MS)-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-
MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 PM CDT TUE MAY 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HOT AND HUMID CONDITIONS HAS PRODUCED ISOLATED TO SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL
CONTINUE INTO THE EVENING HOURS. SOME STORMS MAY BE STRONG WITH GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM AND HUMID CONDITIONS WILL AGAIN HELP TO PRODUCE AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ON WEDNESDAY. SOME STORMS MAY BE
STRONG WITH GUSTY WINDS AND SMALL HAIL.

A COLD FRONT WILL BEGIN TO MOVE THROUGH THE MIDSOUTH THURSDAY.
SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT AHEAD OF THE FRONT.
SOME STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS. THE FRONT WILL LINGER ACROSS NORTH MISSISSIPPI ON FRIDAY
CONTINUING THE CHANCES FOR STRONG TO SEVERE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, May 30, 3:33 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
333 PM CDT TUE MAY 30 2006

TNZ004-302100-
HENRY TN-
333 PM CDT TUE MAY 30 2006

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HENRY COUNTY.

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER PURYEAR AT 333 PM CDT...MOVING
NORTHEAST AT 15 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN HENRY COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 30, 4:53 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT TUE MAY 30 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             TRENTON                 35.97N 88.94W
05/30/2006  M0.75 INCH       GIBSON             TN   EMERGENCY MNGR

&&

AARON

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 4:37 PM CDTSevere Thunderstorm WarningMEGGibson23 min
May 30, 6:06 PM CDTFlash Flood WarningMEGShelby84 min

Nearby

Flash Flood Warnings in Tennessee, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.